Tornadoes · United States · Missouri · 2001
F0 tornado, El Dorado Spgs, Missouri, April 11, 2001
This F0 tornado ran 0.1 miles across Cedar County on April 11, 2001, touching down at 10:27 AM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 11, 2001
- Touchdown
- 10:27 AM CDT (15:27 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cedar County
- Touchdown point
- 37.870, -94.130
- Lift-off point
- 37.870, -94.130
- Record number
- 82
What the Weather Service recorded
A tornado briefly touchdown 5 miles west of El Dorado Springs, however no damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:48 UTC | 15:30 UTC | Severe Thunderstorm Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 13:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 11, 4:04 AM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Apr 11, 4:04 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 404 AM CDT WED APR 11 2001 MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG WINDS AFTER FRONTAL PASSAGE. LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH. LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE SUSTAINED AT 30KTS ACROSS WESTERN TEXAS. NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND FROM NORTHERN KANSAS TO EASTERN NEBRASKA. ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD FRONT APPROACHES THE CWFA. THUNDERSTORMS...SOME POSSIBLY SEVERE... ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES BY 1 OR 2 PM. AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE... WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE. THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY. ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA. OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT. THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA FRIDAY. ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR THE START OF NEXT WEEK. .SGF... KS...WIND ADVISORY TODAY THRU THIS EVENING FOR KS ZONES 073-097-101. MO...WIND ADVISORY TODAY THRU THIS EVENING FOR MO ZONES 055>058-066>071-077>083-088>098-101>106. D.STEINMETZ
In the hours before
Special weather statement, Apr 11, 5:57 AM CDT, 4 hours 30 minutes before
MOZ093>095-101>104-111700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN EFFECT UNTIL NOON CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY. SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT VERNON...NEOSHO AND OZARK. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMDINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Special weather statement, Apr 11, 6:05 AM CDT, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 AM CDT WED APR 11 2001 ...TORNADO WATCH IS IN EFFECT UNTIL NOON FOR EXTREME SOUTHWEST MISSOURI... ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS MORNING... ...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING... THERE IS A THREAT OF TORNADOES UNTIL NOON FOR EXTREME SOUTHWEST MISSOURI. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...NEWTON...MCDONALD...LAWRENCE...BARRY...CHRISTIAN... STONE...AND TANEY. A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN OKLAHOMA...TO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OTHER THUNDERSTORMS HAD DEVELOPED FROM SOUTHCENTRAL KANSAS TO CENTRAL OKLAHOMA. THIS LINE OF THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT CONTINUED TO SWEEP EASTWARD THROUGH THE CENTRAL PLAINS. STRONG WINDS FROM THE SURFACE AND ALOFT...ALONG WITH GULF MOISTURE... WILL KEEP THUNDERSTORMS ACTIVE THIS MORNING. THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER WESTERN TEXAS. THIS LOW WILL MOVE INTO NEBRASKA BY THE END OF THE DAY. THIS WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS THE MISSOURI OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT THE REGION BY EARLY AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE THIS MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...LARGE HAIL...AND POSSIBLY TORNADOES. VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE COLD FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH DAYTIME HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE. SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH SOME GUSTS RANGING FROM 40 TO 50 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE WIND SPEEDS WILL DECREASE LATE THIS EVENING. SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE REQUIRED THIS MORNING THROUGH EARLY AFTERNOON. .OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. D.STEINMETZ
Special weather statement, Apr 11, 9:35 AM CDT, 52 minutes before
MOZ055>057-066>070-077>082-088>096-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 935 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR... VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE... HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS... WEBSTER...WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
Special weather statement, Apr 11, 10:00 AM CDT, 27 minutes before
MOZ097-098-105-106-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: HOWELL-OREGON-OZARK-SHANNON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
3.5 hours before the tornado, 112 km from the path. April 11, 2001.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 778 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.4
- 0-3 km lapse rate
- 6.0 K/km
Springfield, MO (KSGF), 00:00Z
8.5 hours after it, 112 km from the path. April 12, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78712 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The radar
The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the touchdown began at 15:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of April 11, 2001
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 11 | 1:12 AM CDT | F0 | Webster, NE | 3.0 | 25 | $1,000 | ||
| April 11 | 1:14 AM CDT | F1 | Jewell, KS | 17.5 | 75 | $130,000 | ||
| April 11 | 1:30 AM CDT | F1 | Republic, KS | 10.0 | 75 | $20,000 | ||
| April 11 | 1:39 AM CDT | F1 | Nuckolls, NE | 12.0 | 300 | $40,000 | ||
| April 11 | 1:49 AM CDT | F1 | Thayer, NE | 1.0 | 75 | 1 | $30,000 | |
| April 11 | 1:55 AM CDT | F0 | Washington, KS | 6.0 | 75 | $10,000 | ||
| April 11 | 2:05 AM CDT | F1 | Washington, KS | 4.0 | 100 | $10,000 | ||
| April 11 | 2:30 AM CDT | F1 | Gage, NE | 1.0 | 40 | $150,000 | ||
| April 11 | 2:40 AM CDT | F2 | Gage, NE | 2.0 | 50 | 2 | $400,000 | |
| April 11 | 2:47 AM CDT | F1 | Cooke, TX | 5.5 | 50 | $10,000 | ||
| April 11 | 3:00 AM CDT | F1 | Pottawatomie, OK | 5.0 | 50 | $40,000 | ||
| April 11 | 3:34 AM CDT | F1 | Cooke, TX | 7.8 | 100 | $10,000 | ||
| April 11 | 3:55 AM CDT | F1 | Cooke, TX to OK | 19.0 | 150 | $20,000 | ||
| April 11 | 4:40 AM CDT | F2 | Pontotoc, OK | 14.5 | 400 | $520,000 | ||
| April 11 | 4:45 AM CDT | F2 | Johnston, OK | 19.0 | 500 | 4 | $2.5 million | |
| April 11 | 4:47 AM CDT | F0 | Bryan, OK | 0.3 | 25 | $10,000 | ||
| April 11 | 5:25 AM CDT | F2 | Coal, OK | 13.0 | 200 | 1 | 1 | $80,000 |
| April 11 | 7:26 AM CDT | F1 | Haskell, OK | 3.0 | 400 | $100,000 | ||
| April 11 | 11:30 AM CDT | F3 | Worth, MO to IA | 76.5 | 500 | $1.9 million | ||
| April 11 | 12:15 PM CDT | F0 | Sarpy, NE | 0.1 | 30 | $10,000 | ||
| April 11 | 12:37 PM CDT | F0 | Mills, IA | 2.0 | 40 | $20,000 | ||
| April 11 | 12:45 PM CDT | F1 | Mills, IA | 2.0 | 40 | $50,000 | ||
| April 11 | 12:55 PM CDT | F1 | Pottawattamie, IA | 0.5 | 40 | $110,000 | ||
| April 11 | 12:55 PM CDT | F0 | Pottawattamie, IA | 2.0 | 30 | |||
| April 11 | 1:00 PM CDT | F0 | Pottawattamie, IA | 0.2 | 30 | |||
| April 11 | 1:30 PM CDT | F0 | Shelby, IA | 0.2 | 30 | $10,000 | ||
| April 11 | 1:37 PM CDT | F0 | Polk, IA | 0.5 | 35 | |||
| April 11 | 2:25 PM CDT | F1 | Guthrie, IA | 2.0 | 75 | $60,000 | ||
| April 11 | 2:45 PM CDT | F0 | Greene, IA | 0.5 | 25 | |||
| April 11 | 3:04 PM CDT | F0 | Boone, IA | 0.7 | 25 | $10,000 | ||
| April 11 | 3:05 PM CDT | F0 | Greene, IA | 1.0 | 35 | $10,000 | ||
| April 11 | 3:06 PM CDT | F1 | Boone, IA | 3.0 | 140 | $150,000 | ||
| April 11 | 3:10 PM CDT | F1 | Boone, IA | 4.0 | 40 | $70,000 | ||
| April 11 | 3:37 PM CDT | F0 | Webster, IA | 0.2 | 25 | $30,000 | ||
| April 11 | 3:38 PM CDT | F1 | Hamilton, IA | 2.2 | 50 | $70,000 | ||
| April 11 | 3:40 PM CDT | F1 | Jasper, IA | 17.5 | 45 | $10,000 | ||
| April 11 | 4:00 PM CDT | F2 | Wapello, IA | 8.4 | 100 | 2 | 3 | $400,000 |
| April 11 | 4:25 PM CDT | F0 | Keokuk, IA | 3.0 | 50 | $90,000 | ||
| April 11 | 4:40 PM CDT | F0 | Iowa, IA | 0.1 | 10 | |||
| April 11 | 4:50 PM CDT | F0 | Washington, IA | 0.1 | 10 | |||
| April 11 | 5:00 PM CDT | F0 | Johnson, IA | 2.0 | 50 | $30,000 | ||
| April 11 | 5:02 PM CDT | F0 | Johnson, IA | 0.1 | 10 | |||
| April 11 | 5:07 PM CDT | F1 | Black Hawk, IA | 10.0 | 50 | $120,000 | ||
| April 11 | 5:20 PM CDT | F0 | Johnson, IA | 0.1 | 10 | |||
| April 11 | 5:20 PM CDT | F0 | Linn, IA | 0.1 | 10 | |||
| April 11 | 5:20 PM CDT | F0 | Benton, IA | 0.1 | 10 | $20,000 | ||
| April 11 | 5:50 PM CDT | F1 | Fayette, IA | 2.0 | 75 | 1 | $40,000 | |
| April 11 | 7:40 PM EDT | F0 | Muskegon, MI | 0.1 | 20 | |||
| April 11 | 7:42 PM EDT | F0 | Ottawa, MI | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.